Keratoconjunctivitis associated with nevirapine toxicity in HIV pregnant woman

Main Article Content

Bety Yañez *
(*) Corresponding Author:
Bety Yañez | byanez@hotmail.com

Abstract

Highly active antiretroviral therapy (HAART) is the treatment of choice for human immunodeficiency virus-acquired immunodeficiency syndrome (HIV-AIDS) patients. Severe side effects of these drugs have been described that produce generalized autoimmune blistering diseases, such as Stevens-Johnson syndrome and toxic epidermal necrosis (TEN). These complications may seriously compromise the patient’s life or cause disabling consequences such as blindness. We describe a case of 21-year old female HIV patient with a CD4 count of 126 cells/microliter. Ten days post elective caesarean delivery she restarted HAART with nevirapine and developed TEN after approximately two weeks. Nevirapine was discontinued, but despite this, ocular surface disorder persisted. She presented severe bilateral keratoconjunctivitis that was treated with free tear substitutes, moxifloxacyn, and prednisolone acethate eye drops. At 2-month follow up her visual acuity without correction was 20/160 in the right eye and 20/40 in the left. She had bilateral moderate cicatricial keratoconjunctivitis and a central corneal leukoma in the right eye. Early treatment is important and should consist of preservative-free lubricants, and amniotic membrane transplantation to decrease the frequency of severe sequelae such as keratitis and corneal leukomas that will reduce the quality of life for these patients.

Downloads month by month

Downloads

Download data is not yet available.

Article Details